Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 258, NWS North Platte, NE

October 1, 2017Custer County, Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 1, 2017, 7:40 PM CDT for Custer County, Frontier County, Lincoln County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2017, 7:40 PM CDT (00:40 UTC)
Expired
Oct 1, 2017, 8:30 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Custer County, NE, Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 7:50 PM CDTHAIL 1.25Curtis, NE
Oct 1, 7:50 PM CDTHAIL 1.75Curtis, NEPING PONG TO GOLF BALL SIZE HAIL LASTED 5 MINUTES, THEN QUARTER SIZE HAIL LASTED ANOTHER 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS53 KLBF 020040
SVRLBF
NEC041-063-111-020130-
/O.NEW.KLBF.SV.W.0258.171002T0040Z-171002T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
740 PM CDT SUN OCT 1 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Frontier County in southwestern Nebraska...
  Southeastern Lincoln County in southwestern Nebraska...
  Southwestern Custer County in central Nebraska...

* Until 830 PM CDT

* At 740 PM CDT, severe thunderstorms were located along a line
  extending from near Maxwell to Moorefield to 11 miles west of
  Curtis, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Curtis, Brady, Eustis, Maxwell, Moorefield, Stockville, Maywood,
  Cottonwood Canyon State Wildlife Management Area, Etna, Hansen
  Memorial Reserve State Wildlife Management Area, Jeffrey Canyon
  State Wildlife Management Area, Vroman and Dancing Leaf Earth
  Lodge.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 191 and 207.
 Highway 83 between mile markers 34 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
southwestern Nebraska.

LAT...LON 4068 10078 4078 10053 4114 10053 4129 10011
      4104 10007 4104 10023 4070 10022 4070 10003
      4062 10001 4042 10074
TIME...MOT...LOC 0040Z 236DEG 25KT 4112 10049 4070 10043 4058 10071 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
907 
WWUS53 KLBF 020057
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
757 PM CDT SUN OCT 1 2017

NEC041-020107-
/O.CAN.KLBF.SV.W.0258.000000T0000Z-171002T0130Z/
Custer NE-
757 PM CDT SUN OCT 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for southwestern
Nebraska.

LAT...LON 4073 10065 4078 10053 4103 10024 4103 10023
      4070 10022 4070 10003 4062 10001 4047 10057
TIME...MOT...LOC 0057Z 236DEG 33KT 4079 10024 4063 10059 

$$

NEC063-111-020130-
/O.CON.KLBF.SV.W.0258.000000T0000Z-171002T0130Z/
Frontier NE-Lincoln NE-
757 PM CDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

At 757 PM CDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Gothenburg to near Curtis,
moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Curtis, Eustis, Moorefield, Stockville, Maywood, Hansen Memorial
Reserve State Wildlife Management Area, Vroman and Dancing Leaf Earth
Lodge.

This includes Interstate 80 in Nebraska between mile markers 204 and
207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for southwestern
Nebraska.

LAT...LON 4073 10065 4078 10053 4103 10024 4103 10023
      4070 10022 4070 10003 4062 10001 4047 10057
TIME...MOT...LOC 0057Z 236DEG 33KT 4079 10024 4063 10059 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
888 
WWUS53 KLBF 020111
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
811 PM CDT SUN OCT 1 2017

NEC063-111-020130-
/O.CON.KLBF.SV.W.0258.000000T0000Z-171002T0130Z/
Frontier NE-Lincoln NE-
811 PM CDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

At 811 PM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Moorefield to 7 miles southwest of
Curtis, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Curtis, Eustis, Moorefield, Stockville and Dancing Leaf Earth Lodge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for southwestern
Nebraska.

LAT...LON 4070 10058 4071 10041 4078 10030 4085 10023
      4070 10022 4070 10003 4062 10001 4047 10057
TIME...MOT...LOC 0111Z 255DEG 53KT 4070 10023 4054 10058 

HAIL...1.75IN
WIND...60MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:43 PM CDT, 57 minutes earlier.

Area forecast discussion, Oct 1, 6:43 PM CDT, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
643 PM CDT Sun Oct 1 2017

.UPDATE...
Issued at 641 PM CDT Sun Oct 1 2017

Updated forecast to add north central zones in severe thunderstorm
watch.

&&

.SHORT TERM...(This evening through Monday)
Issued at 327 PM CDT Sun Oct 1 2017

Strong forcing now moving into western Wyoming and Colorado per
water vapor imagery. This will quickly overspread western and
southwest Nebraska this evening, and expect rapid development of
thunderstorms along a pacific cold front that extends from west of
O'Neill to near Ogallala. This boundary will remain nearly
stationary this evening, and we will have to watch areas of
southwest Nebraska closely near the front for possible isolated
tornado development. Backed near surface flow will increase this
evening, and if a storm can remain discrete near the boundary,
parameters are decent for isolated tornado development. Recent runs
of the HRRR model suggests that many updrafts could limit the
potential for storms to remain discrete. This would pose more of a
wind and hail risk and less of a tornado threat. Front should clear
the area by midnight, with only a few lingering rain showers behind
the front.

Surface low pressure will deepen across eastern Colorado Monday,
which will stall the cold front just to our southeast during the
morning. The front will actually drift back northward into the
southeast portion of the area during the afternoon. Mid level
instability will begin to increase by late afternoon as warm air
advection and southerly low level jet increase. This will set the s
stage for a round of elevated strong thunderstorm activity Monday
night. As far as rainfall during the day Monday, expecting it to be
scattered at best, but cannot rule out with persistent mid level
warm air advection and isentropic lift through the day.

.LONG TERM...(Monday night through Sunday)
Issued at 327 PM CDT Sun Oct 1 2017

Both the NAM and GFS indicate the h850mb front will lift back north
toward Ncntl Neb Monday night. 50-60kt h850-700mb winds produce
strong moisture advection and the NAM indicates h800mb CAPE around
3000J/KG with strong shear aloft. The environment is generally post
frontal suggesting a high potential for elevated thunderstorms
capable of hail, perhaps large at times. The forecast carries a
definite POP for showers and thunderstorms. K-indices are expected
to rise into the upper 30s to lower 40s Celsius.

A similar situation develops Wednesday with a warm front lifting
back north in response to an approaching upper level wave. The
forcing at the lower levels is weaker suggesting a less widespread
rain event affecting areas south of highway 2.

The last potential rain event develops Thursday night and Friday as
the last of the upper level energy across the Wrn U.S. lifts east
through the Plains. The models have a large range of tracks for the
upper low and there has been a whole lot of wobbling day to day with
each model forecast.

Blended model data plus bias correction was the basis for the
temperature forecast. The coolest weather is expected Wednesday; the
result of 1030mb Canadian high pressure ridging southward through
the high plains. Highs in the 50s are expected area-wide Wednesday.
Otherwise highs in the 60s are expected until Saturday. Warmer
weather returns Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 104 PM CDT Sun Oct 1 2017

A stormy late afternoon and evening is expected across western and
north central Nebraska. Expect thunderstorms to develop this
afternoon across the western high plains, and then move east
across the area this evening. Temporary MVFR conditions are likely
as the storms cross the area. Winds will be locally gusty to 40
kts as the storms pass as well. VFR and light winds are expected
by Monday morning all areas.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Power
SHORT TERM...Taylor
LONG TERM...CDC
AVIATION...Taylor
Hazardous weather outlook, Oct 1, 3:46 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
346 PM CDT Sun Oct 1 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-022100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
346 PM CDT Sun Oct 1 2017 /246 PM MDT Sun Oct 1 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Conditions will be favorable for strong to severe thunderstorms
across a large portion of western and north central Nebraska
this evening. The main area of concern for severe storms is south
of a line from Chambers, to Thedford, to Big Springs.

Large hail and damaging wind gusts will be the main hazards,
however a tornado cannot be ruled out especially along and south
of a line from Broken Bow, to Stapleton, to Ogallala

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorms will be possible once again on Monday night. A few
strong storms with hail are possible along and south of a line
from Springview, to Mullen, to Big Springs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Oct 1, 6:21 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 S ARNOLD              41.32N 100.19W
10/01/2017  E1.00 INCH       CUSTER             NE   PUBLIC

0620 PM     TSTM WND GST     7 S ARNOLD              41.32N 100.19W
10/01/2017  E60 MPH          CUSTER             NE   PUBLIC

            50 TO 60 MPH WIND GUST.

&&

JGOMEZ
Local storm report, Oct 1, 6:28 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FUNNEL CLOUD     11 SW HAYES CENTER      40.40N 101.17W
10/01/2017                   HAYES              NE   STORM CHASER

            RAPIDLY ROTATING WALL CLOUD WITH A BRIEF SMALL FUNNEL
            THAT HAS SINCE DISSIPATED.

&&

JGOMEZ
Local storm report, Oct 1, 6:41 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             10 ESE ANSELMO          41.56N 99.69W
10/01/2017  E1.75 INCH       CUSTER             NE   PUBLIC

&&

JGOMEZ
Local storm report, Oct 1, 7:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     10 S NORTH PLATTE       40.99N 100.77W
10/01/2017  E60 MPH          LINCOLN            NE   NWS EMPLOYEE

&&

SNIVELY
Local storm report, Oct 1, 7:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             CURTIS                  40.63N 100.51W
10/01/2017  E1.00 INCH       FRONTIER           NE   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL.

&&

JGOMEZ
Local storm report, Oct 1, 7:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
740 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             4 SSW AMELIA            42.18N 98.99W
10/01/2017  E1.00 INCH       HOLT               NE   CO-OP OBSERVER

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:15 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Holt, Loup45 min
Oct 1, 7:27 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes14 min
Oct 1, 7:43 PM CDTFlash Flood WarningLBFCuster, Loup6 hr
Oct 1, 7:56 PM CDTAreal Flood AdvisoryLBFFrontier, Hayes, Lincoln3 hr
Oct 1, 8:04 PM CDTAreal Flood AdvisoryLBFGarfield, Holt, Loup3 hr
Oct 1, 8:14 PM CDTSevere Thunderstorm WarningLBFHolt46 min
Oct 1, 8:28 PM CDTSevere Thunderstorm WarningLBFFrontier32 min
Oct 1, 8:56 PM CDTSevere Thunderstorm WarningLBFFrontier15 min
Oct 2, 10:04 AM CDTFlash Flood WatchLBFCuster, Frontier, Hayes, Lincoln, Logan17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.